Oklahoma, 2007

Hail in Oklahoma, March 11, 2007

March 11, 2007 · NWS OUN · 3 events in 2 counties and zones

An upper level storm system pushed toward the southern plains on the 11th. Also, a surface low pressure system was located over western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system pushed toward the southern plains on the 11th. Also, a surface low pressure system was located over western north Texas. A warm front extended along the Red River, and pushed slowly northward through the afternoon hours. Showers and thunderstorms developed earlier in the day over the Texas panhandle, and were pushing through southern Oklahoma. These storms were mainly heavy rain producers. Other strong to severe thunderstorms developed over south central Oklahoma, with large hail reported in Stephens and Jefferson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 11, 12:55 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 11, 12:55 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SUN MAR 11 2007

.DISCUSSION...
THE UPPER LOW OVER NEW MEXICO HAS CUT OFF FROM THE MAIN FLOW AND
WILL REMAIN TO OUR WEST THROUGH AT LEAST TUESDAY. ALTHOUGH THE LOW
WILL STEADILY WEAKEN WITH TIME...DEEP MOISTURE WILL MAKE IT
CONDUCIVE FOR PERIODS OF RAIN AND THUNDERSTORMS TO ACCOMPANY SMALL
DISTURBANCES THAT EMANATE FROM IT.

WILL FOLLOW A MODEL CONSENSUS THROUGH MIDWEEK REGARDING ITS
TRACK...WHICH HAS THE LOW REACHING ABOUT ABILENE/MIDLAND BY EARLY
MONDAY...THEN DRIFTING NORTHWARD ALONG THE TEXAS/NEW MEXICO
BORDER...BEFORE FINALLY RECEIVING A SIGNIFICANT PUSH EASTWARD ON
WEDNESDAY AS THE MID LATITUDE WESTERLY FLOW STRENGTHENS TO ITS
NORTH. AS THE LOW TRACK ACROSS TEXAS...THE AMOUNT AND DEPTH OF
MOISTURE SHOULD DECREASE WITH GRADUALLY LOWER CHANCES OF RAIN AND
LOWER RAINFALL TOTALS.

FOR TONIGHT...THE FOCUS WILL BE ACROSS RED RIVER VALLEY. THE FRONT
NEAR THE RED RIVER HAS RETREATED NORTHWARD WITH TEMPERATURES
CLIMBING CLOSE TO 80 DEGREES NEAR GRAHAM TEXAS. NEAR SURFACE
MOISTURE IS NOT IMPRESSIVE HOWEVER WITH DEWPOINTS ONLY IN THE
LOW/MID 50S. STORMS ARE QUICKLY FORMING HOWEVER...WITHIN THE HIGHER
THETA E AIR ABOVE THE SURFACE FRONT WEST OF SEYMOUR AND
THROCKMORTON...AND WE THINK THERE IS A GOOD POSSIBILITY OF SEEING
THESE STORMS EXPAND/INTENSIFY IN THE WEAKLY UNSTABLE ENVIRONMENT
FROM NEAR WICHITA FALLS/ARCHER CITY/HENRIETTA...EASTWARD ALONG BOTH
SIDES OF THE FRONTAL BOUNDARY...INCLUDING THE RED RIVER VALLEY
THROUGH LATE AFTERNOON/EVENING. INSTABILITY NOT VERY HIGH WITH
MLCAPES OF 250-1000 J/KJ BUT ENOUGH TO SUPPORT ISOLATED TO SCATTERED
SEVERE STORMS GIVEN DEEP LAYER SHEAR OF ABOUT 40 TO 50 KTS. ISOLATED
HAIL/WIND SEEM MOST LIKELY...BUT TEMPERATURE/DEWPOINT SPREADS ARE
NEARING 30 DEGREES NEAR OUR TEXAS COUNTIES...AND THERE IS AMPLE MID
LEVEL MOISTURE TO SUPPORT WET MICROBURSTS. WILL HAVE TO WATCH
CAREFULLY...BUT WOULD NOT BE TOO SURPRISED TO SEE AN ORGANIZED
COMPLEX EVOLVE.

RAIN MAY ALSO BE ABUNDANT OVERNIGHT WITH THE HIGHEST QPF EXPECTED ON
THE NORTH SIDE OF THE FRONT...WITH THE SOUTHWEST QUADRANT OF THE
FORECAST AREA CLOSEST TO THE APPROACHING UPPER LOW AND WITHIN THE
HIGHER SOURCE OF MOISTURE. SOME AREAS HAVE ALREADY 1 TO 2 INCHES OF
RAIN BUT BELIEVE THE AREA CAN WITHSTAND MUCH MORE AS RAIN IS NEEDED
AND SHORT TERM RAINFALL RATES HAVE GENERALLY BEEN LESS THAN ONE HALF
PER HOUR.

ONCE THE UPPER LOW MOVES EAST OF THE AREA BY MIDWEEK...A GRADUAL
WARMING TREND IS EXPECTED BUT WILL SLOW THE WARMUP JUST A TAD FROM
PREVIOUS PACKAGES ESPECIALLY FOR THE SOUTHERN TIER WHERE A WET
GROUND AND GROWING VEGETATION ARE EXPECTED.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  66  55  70 /  90  50  30  40
HOBART OK         51  64  54  69 /  80  60  40  40
WICHITA FALLS TX  55  66  57  71 / 100  60  40  40
GAGE OK           46  67  52  73 /  40  30  30  20
PONCA CITY OK     48  68  52  70 /  60  20  20  20
DURANT OK         57  65  59  70 / 100  60  40  50

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Mar 11, 4:15 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT SUN MAR 11 2007

OKZ004>048-050>052-TXZ083>090-121300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
515 PM CDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. HOWEVER...AN ISOLATED SEVERE STORM IS POSSIBLE ACROSS THE
RED RIVER VALLEY REGION OF SOUTHERN OKLAHOMA AND NORTH TEXAS.

DISCUSSION...
A WARM FRONT EXTENDS ACROSS THE RED RIVER VALLEY OF SOUTHERN
OKLAHOMA AND NORTHERN TEXAS LATE THIS AFTERNOON...FROM NEAR
JACKSBORO...NORTHWARD TO NEAR HENRIETTA...OVER TO AROUND
MARIETTA...THEN BACK SOUTHWARD TOWARD SHERMAN AND DENISON. THE FRONT
IS EXPECTED TO WEAKEN AND LOOSE ITS IDENTITY THROUGH THE EVENING AND
OVERNIGHT HOURS. AS A STRONG UPPER-ATMOSPHERIC STORM SYSTEM DRIFTS
EASTWARD ACROSS FAR WESTERN TEXAS...SCATTERED THUNDERSTORMS ARE
EXPECTED TO FORM NEAR THIS FRONTAL BOUNDARY TONIGHT. ALTHOUGH MOST
STORMS WILL JUST PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING...A
DEEP-LAYER SHEAR WILL SUPPORT ISOLATED SEVERE STORMS THIS EVENING.
THE PRIMARY CONCERN WILL BE LARGE HAIL...MAINLY THE SIZE OF QUARTERS
AND SMALLER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAR 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 25 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED... THE PROLONGED
DURATION OF RAIN IN SOME LOCATIONS MAY CAUSE MINOR FLOODING OF
LOW-LYING AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...ESPECIALLY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH MONDAY AS AN
UPPER-ATMOSPHERIC STORM SYSTEM MOVES EASTWARD ACROSS TEXAS. LIMITED
INSTABILITY IS EXPECTED TO KEEP THUNDERSTORMS BELOW SEVERE LEVELS.

OTHER HAZARDOUS WEATHER...
AREAS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS MAY EXPERIENCE
MINOR FLOODING OF POOR DRAINAGE AREAS FROM LOCALLY HEAVY RAINS ON
MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

11

In the hours before

Local storm report, Mar 11, 1:51 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT SUN MAR 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     3 W LOCKETT             34.08N 99.42W
03/11/2007  E80.00 MPH       WILBARGER          TX   PUBLIC

&&

JLP
Special weather statement, Mar 11, 2:26 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT SUN MAR 11 2007

OKZ037-044-112045-
COTTON OK-TILLMAN OK-
326 PM CDT SUN MAR 11 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND TILLMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF DEVOL AT 326 PM
CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COTTON AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, Mar 11, 3:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SUN MAR 11 2007

OKZ044-112145-
COTTON OK-
433 PM CDT SUN MAR 11 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF TEMPLE AT 433 PM
CDT...MOVING NORTH AT 15 MPH. PEA TO DIME SIZE HAIL IS POSSIBLE WITH
THIS STORM AND FURTHER STRENGTHENING IS POSSIBLE.

PEOPLE IN COTTON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 11, 3:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN MAR 11 2007

OKZ044-045-112200-
COTTON OK-JEFFERSON OK-
445 PM CDT SUN MAR 11 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND JEFFERSON
COUNTIES.

AT 445 PM...STRONG THUNDERSTORMS WERE FORMING ALONG THE
COTTON...JEFFERSON COUNTY LINE...MOVING NORTH AT 20 MPH. AREAS
BETWEEN TEMPLE AND HASTINGS MAY BE AFFECTED BY THIS STORM. DIME SIZE
HAIL IS LIKELY...AND FURTHER STRENGTHENING IS POSSIBLE.

PEOPLE IN COTTON AND JEFFERSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 11, 4:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT SUN MAR 11 2007

OKZ046-112230-
CARTER OK-
513 PM CDT SUN MAR 11 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF LONE GROVE AT 513
PM CDT...MOVING NORTH AT 15 MPH. SMALL HAIL IS LIKELY AND STORM
INTENSITY IS INCREASING.

PEOPLE IN CARTER COUNTY...INCLUDING THE CITY OF ARDMORE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Altus AFB radar (KFDR), 80 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jefferson

When
March 11, 4:15 PM CST
Where
Jefferson County, Hastings
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.230, -98.120

Hail, Stephens

When
March 11, 4:45 PM CST
Where
Stephens County, 5 mi W of Comanche
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.370, -98.058

Hail, Stephens

When
March 11, 5:25 PM CST
Where
Stephens County, 6 mi S of Duncan
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.433, -97.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23362, 23363, 23364.